Skip to content
29 year old Male with Osteopenia
avatar
zxcvzz posted:
Hi I recently got a bone density test and my T-Score is -2.0

Throughout the last few years I felt as if my height has dropped by 0.5 to 0.75 of an inch.

My current doctor says to just take vitamin D and calcium. I am very worried that might not be enough. At such a young age to have such a score is scary. Can anyone advise is there more I can do? I am very concerned about more height loss in the future.
Reply
 
avatar
bonebabe responded:
First I have to ask, why did you have a bone density test? Was something going on that concerned the doctor? Did you have the DXA where your hip and spine are measured or did you have a heel screening like they do at health fairs, etc?

Second, you do not have osteopenia. Your score should be in Z-scores and not T-scores due to your age. Your score in itself is not alarming because in all probability you are still building bone - you have not reached your peak bone mass.

Third, a measured height loss (one done in a controlled environment) of less than 1.5" is not counted as a reason for concern. Your height loss might not really be a loss, dependingon when, how and where you were measured, it could be postural differences or it could be some arthritic changes.

I think your doctor's advice is right on. You need 1000 mg of calcium a day - taken several hours apart as the body can only absorb about 500 mg at a time. You also need 800-1000 IU of Vit D each day. Taking a calcium supplement with D and a multi vitamin should do it.

If there was a reason you had a DXA, then the doctor was either looking for something or ruling something out. Do you have to take corticosteroids for an inflammatory illness or antiseizure meds? Do you have other health problems or medicines that could affect your bone density? If not, I'd suggest you go to the National Osteoporosis Foundation website (www.nof.org ) and read up on prevention and look at the excellent FAQ section.


Helpful Tips

Bisphosphonate use in premenopausal womenExpert
The potential benefits and risks of bisphosphonate use may be quite different in premenopausal women compared to postmenopausal women. ... More
Was this Helpful?
17 of 26 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the National Osteoporosis Foundation website